The number of serious medication errors people make is on the rise
Serious medication errors the Seniors is at an all time high
Do people need a smart pill box Fact, leaving about 33% of these individuals end up in the hospital. First of all, Every 100 seconds someone make a phone call to the U.S. poison control. Second of all, these calls are all about medication errors. For example, the wrong pill was taken. Another example,double or triple dosing on the prescription medication. Finally, accidentally taking someone else’s, pills.
The shocking fact, over 13 of these daily calls a day are about very serious medication errors. What does serious mean. Typically will require some type of medical treatment. Second, the issue can lead to hospitalization. Third, can even lead to death. information was released in a study form the journal Clinical Toxicology. The study looked at the calls to poison control centers across the United States. To sum up, focusing on serious medication mistakes that happen outside the hospital.
Serious medical errors doubled between 2012 and 2017
Nichole Hodges, first author of the study and a research scientist with the Center for Injury Research and Policy at Nationwide Children’s Hospital in Columbus, Ohio, has give us the data.
A typical prescription pill errors is with heart medications (cardiovascular drugs). For example, beta blockers and calcium channel blockers. In fact, over 20 percent of the most serious errors. To illustrate, opioids and acetaminophen (the brand name is Tylenol) were involved in 11.9 Percent of the medication mistakes. Finally, hormone therapies, mostly insulin, were related to 11.8 Percent of the more serious mistakes.
The usage of these types of medications is going up, said Dr. Hodges. “So we’re likely to see more errors. But we can’t tell for sure whether the errors are increasing or whether they’re just being reported more often.”
Calcium channel blockers for high blood pressure as well as cardiac arrhythmias
Again, errors with theses are especially dangerous. First of all, if extra doses are taken, blood pressure will drop to dangerous levels. Second of all, it may lead to arrhythmia as well as many other heart problems. More info can be provided by reading Henry A. Spiller book.. This will cover the report provided by the Central Ohio Poison Center at Nationwide Children’s.
Furthermore, seniors men and women are usually on lots of different medications and supplements. For example, many will regularly swallow many tablets or capsules at a time,” said Dr. Spiller. “If you take six of these you have a week’s worth of the drugs, and that becomes dangerous.”
- Taking too much acetaminophen may lead to liver damage
- High doses of opioids can cause breathing problems and could even cause a coma problem
- Diabetics will often confuse morning of insulin with the nighttime dose
The good news is most of these errors are highly preventable
Parents and caregivers have some hope. There are ways to lower the chances of these mistakes. First, keep a journal of the time and day a medication was taken. Second, Weekly pill boxes are helpful. The generation of pill reminders is nothing like your Grandma’s OLD FASHION Pill Box. For example, MED-Q Programmable Pill dispenser with Flashing Guides and Beeping Alarms.
but make sure they are child-resistant and stored out of sight of children, she said.
And make sure to ask your doctor or pharmacist about your medication to prevent medication errors
Hence, it is up to you to be clear on dosage. However, hospital-based medication errors are also being examined. This has been going on for years. The goal is to reduce such errors. “Medication errors are common in hospitals, but fortunately only about one in 100 result in harm,” said David Bates. Dr Bates is the head of medicine at Brigham Women’s Hospital.
Dr. Bates told MED-Q Smart Pill Boxes’ staff writer, “Electronic health records has greatly lowered some of these medication errors. To illustrate,overdoses is the typical mistake during hospitals visits. “It’s pretty simple to have a two or three or even 5-fold over dosing,” said Dr Bates. “Furthermore, our older patients are more so likely to be getting too much medication“. Again, the same applies with people with kidney issues.